Wisconsin, 2017Damaging Winds in Wisconsin, March 1 to 6, 2017
March 1 to 6, 2017 · NWS GRB · 4 events in 4 counties and zones
A line of thunderstorms formed along a strong cold front in an unseasonably mild airmass. A few of the storms produced wind gusts in excess of 60 mph, including one that destroyed a pole barn.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms formed along a strong cold front in an unseasonably mild airmass. A few of the storms produced wind gusts in excess of 60 mph, including one that destroyed a pole barn.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 1, 10:44 PM CST, 1 hour earlier.
Area forecast discussion, Mar 1, 10:44 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Green Bay WI
1044 PM CST Wed Mar 1 2017
Updated aviation portion for 06Z TAF issuance
.SHORT TERM...Tonight and Thursday
Issued at 303 PM CST Wed Mar 1 2017
The snow will end from west to east during the late
afternoon. Dropped Marathon, Langlade and Wood counties from the
advisory as snow has largely ended there. Will keep it going
until 00z elsewhere.
Lower clouds should mostly exit tonight but there are many middle
clouds upstream. Lows tonight could be colder than forecast if
there is significant clearing.
Mostly cloudy and colder than usual tomorrow with some snow
showers possible as an upper trough goes by. The best support for
snow is to the south, though there could be snow showers anywhere.
.LONG TERM...Thursday Night Through Wednesday
Issued at 303 PM CST Wed Mar 1 2017
The roller coaster ride begins during the period as below normal
temperatures are expected on Friday, then a quick warmup is
expected by Sunday. Temperatures on Friday morning will be near
zero across far northern Wisconsin will be around 50 by Sunday
afternoon. Will need to watch system passing to our southwest
Friday night into Saturday as models depict light precipitation
breaking out across southwest Wisconsin. Some of this
precipitation could make it into our southwest counties late
Friday night into Saturday morning.
Otherwise, main system approaches the area Sunday night. Warm
advection ahead of the main cold front could cause some drizzle to
break out if the low stratus develop as 50 degree dewpoint start
flowing into the area. Have likely chances of rain (probably more
drizzle at the start) on Monday. Do think fog will become a
problem at some point during the day Monday into Monday night.
Will add that to the forecast as we get closer to the event.
Also added a chance of slight chance of thunderstorms Monday
afternoon into Monday night as front moves across the area.
Mid level lapse rates around 6.5 C/KM, 850 lifted indices
near 0 C and MU capes of 150 to 350 J/KG (ECMWF) warranted the
small chance of thunderstorms at this time. High temperatures
Monday a little tricky across the east and may actually occur
Monday evening depending on how much of a southeast component
to the wind there is on Monday.
Lingered chances for rain/snow snow and rain central and east
Tuesday morning. A small chance of rain or snow will continue
across the north into Tuesday evening. Cooler conditions are
expected Tuesday and Wednesday, but still above normal for
early March.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1044 PM CST Wed Mar 1 2017
VFR conditions are expected across the eastern TAF sites through
the period. Further west a shortwave is expected to bring a return
to MVFR cigs at times on Thursday to central and north-central
Wisconsin, however VFR conditions should return Thursday evening
as drier air advects in from the west.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....RDM
LONG TERM......Eckberg
AVIATION.......Kurimski
Hazardous weather outlook, Mar 1, 3:38 AM CST, 20 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
338 AM CST Wed Mar 1 2017
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-020945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
338 AM CST Wed Mar 1 2017
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Today and Tonight
A band of snow will spread across most of central, east central,
and northeast Wisconsin early this morning, and continue for a
good part of the day. Accumulations of 3 to 5 inches are expected
southeast of a line from Wausau to Antigo to Pembine. Increasing
north to northwest winds may also cause some patchy blowing and
drifting snow. Motorists should be prepared for hazardous travel
conditions.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports should be relayed to the National Weather Service
in Green Bay today.
LMZ521-522-541>543-020945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
338 AM CST Wed Mar 1 2017
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Today and Tonight
North to northwest winds may gust to near gale force at times
today through this evening as colder air rushes in behind a
departing low pressure system.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Northwest winds may gust to near gale force at times Monday night
into Tuesday in association with a strong area of low pressure
passing to the north.
Kieckbusch/Kallas
In the hours before
Local storm report, Mar 1, 6:10 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
610 PM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM SNOW 2 S NEW LONDON 44.35N 88.75W
03/01/2017 M4.3 INCH WAUPACA WI TRAINED SPOTTER
STORM TOTAL.
0608 PM SNOW GREEN BAY 44.51N 88.00W
03/01/2017 M2.4 INCH BROWN WI NWS EMPLOYEE
5.9 STORM TOTAL SNOW
&&
TIMMUThunderstorm Wind, Outagamie
- When
- March 1, 11:44 PM CST
- Where
- Outagamie County, 4.34 mi W of Shiocton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.421, -88.667
A thunderstorm produced 60 mph winds pea size hail between New London and Shiocton.
Thunderstorm Wind, Wood
- When
- March 6, 9:56 PM CST
- Where
- Wood County, 1.17 mi SW of Alexander Southwd Ar
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.360, -89.839
A thunderstorm produced a wind gust to 64 mph at Alexander Field South Wood County Airport as it passed near Wisconsin Rapids.
Thunderstorm Wind, Portage
- When
- March 6, 10:12 PM CST
- Where
- Portage County, Plover
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 44.450, -89.530
A thunderstorm wind gust to 74 mph was measured as the storms moved south of Plover.
Thunderstorm Wind, Waushara
- When
- March 6, 11:35 PM CST
- Where
- Waushara County, 1.58 mi WSW of Borth
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.089, -88.928
Thunderstorm winds downed a 36 foot by 40 foot pole barn as the storms passed southeast of Poy Sippi.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Indiana, March 1, 201722 injured · $2.1 million · EF2 · 28 events
- Tornadoes and Flood in Tennessee, March 1, 20173 injured · $8.2 million · EF1 · 106 events
- Tornadoes and Flash Flood in Kentucky, March 1 to 2, 20173 injured · $9.2 million · EF1 · 92 events
- Tornado and Hail in Kentucky, March 1, 20173 injured · $1.5 million · EF2 · 25 events
- Tornadoes and Flood in Indiana, March 1, 20171 injured · $345,000 · EF2 · 13 events
- Tornadoes and Flash Flooding in Ohio, March 1, 2017$1.2 million · EF1 · 62 events
- Winter Storm and Winter Weather in Wisconsin, March 1, 20171 death · 9 events
- Tornadoes and Hail in Arkansas, March 1, 2017$635,000 · EF1 · 43 events
- Flash Flooding and Flooding in West Virginia, March 1 to 2, 2017$453,000 · 1 in hail · 62 events
- Tornado and Hail in Georgia, March 1, 2017$1.0 million · EF1 · 21 events
- Flash Flooding and Flooding in Kentucky, March 1 to 2, 2017$1.2 million · 78 kt wind · 33 events
- Flooding in Idaho, March 1 to 31, 2017$2.4 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689208, 683376, 683377, 683382.